Presentation on theme: "What is the Balanced School Day?. The Balanced School Day schedule breaks the instructional time into three - one hundred minute blocks, with two nutrition."— Presentation transcript:
The Balanced School Day schedule breaks the instructional time into three - one hundred minute blocks, with two nutrition & activity breaks separating the blocks.
Each nutrition/activity break consists of a 15-20-minute eating segment followed by a 20-35 minute outdoor activity time. This replaces the two - 15 minute recesses and the traditional 60 minute lunch hour.
Background The Balanced School Day has been very well received in other schools throughout Canada. Interlake School Division has been using this alternate schedule for the past three years and they have commented that it has been one of the easiest initiatives they implemented with the most positive impact on students.
Arborg Early Middle Years School explored the Balanced School Day schedule in 2007 when the Principal visited Stony Mountain School to see the Balanced School Day in action. By January 2008 the idea was brought forward to staff and the idea received a positive response.
In September 2008 an AEMYS school committee was developed to further explore the Balanced School Day concept and a presentation was given by Interlake School Division. This committee developed and presented a proposal to the ESD Board of Trustees in the spring of 2008.
The Board approved Arborg Early Middle Years School to pilot the Balanced School Day schedule for the 2009-2010 school year.
After hearing more information and feedback about the success of the Balanced School Day, REMS staff and REMS Parent Advisory Council explored the possibilities of having a Balanced School Day schedule for the 2010-2011 school year.
Balanced School Day discussion took place on the following dates: After-school staff PD day – March 10, 2009 PAC meeting - March 10, 2009 School planning day - May 29, 2009 PAC meeting - January 12, 2010 Staff meeting - January 19, 2010 Resource Team meeting – February 3, 2010 PAC meeting – February 9, 2010 Staff meeting – February 17, 2010 PAC meeting – March 9, 2010 Staff meeting – March 10, 2010 Process
REMS February and March newsletters contained detailed information about the Balanced School Day. This information is also accessible on the REMS Wiki.
An REMS parent survey was distributed on February 10, 2010. Two questions pertained to the Balanced School Day. Out of 114 surveys, 64 were returned.
I would like the school to implement the Balanced School Day next year. 131433622 I would like the schedule/timetable to remain the same. 62157723 Results were as follows SA: Strongly AgreeA: AgreeD: Disagree SD: Strongly DisagreeN: Neither Agree or DisagreeNS: Not Sure SA A D SD N NS
What Are The Benefits Of A Balanced School Day?
1. More Time For Learning To maximize learning for children the new schedule provides a significant block of intensive teaching/learning time without interruption.
Under the current timetable, each of the three breaks during the school day results in at least 10 minutes of dressing/undressing. With two scheduled breaks, students will spend less time entering/exiting their classrooms.
2. Balanced Nutrition Children need frequent food breaks each day. This schedule provides two opportunities during the school day when students sit down to eat together, rather than eating on the run at recess. Students who are nutritionally satisfied can concentrate better and learn more effectively.
At a time when physical inactivity and obesity are of increasing concern in school-age children, this schedule provides two opportunities every day to take part in 20-35 minutes of physical activity beyond their Physical Education classes. 3. Physical Activity
Currently, much of the 15-minute recess is taken up with washroom breaks, water breaks, eating snacks, and dressing, particularly during the winter months. Children often have little or no time to play.
Quality exercise time energizes students, helps them to concentrate better on their work, and promotes a healthy lifestyle. The increased time also opens up opportunities for the gym to be used twice a day for extracurricular activities.
4. Programming The three large blocks of time provide teachers with more flexibility when planning and allow more opportunities to continue a lesson if required.
The schedule has significant blocks of uninterrupted time for Literacy programming (Reading, Writing, Oral & Visual Communication) during each school day.
What Would The Schedule Look Like? 9:00-9:50 Period 1 – 50 minutes 9:50-10:40 Period 2 – 50 minutes 10:40-10:55 Nutrition Break – 15 minutes 10:55-11:15 Outdoor Activity – 20 minutes 11:15-12:05 Period 3 – 50 minutes 12:05-12:55 Period 4 – 50 minutes 12:55-1:15 Nutrition Break – 20 minutes 1:15-1:50 Outdoor Activity – 35 minutes 1:50-2:40 Period 5 – 50 minutes 2:40-3:30 Period 6 – 50 minutes 3:30 Dismissal
The first activity break is at 10:55. For 10 minutes, students would participate in a structured physical activity together - walking. 10 minutes of structured physical activity assures us that ALL students are getting some form of exercise in addition to their regular Physical Education classes.
From 11:05-11:15, students would have the opportunity to participate in uninterrupted play.
The second activity break starts at 1:15. The students have 35 minutes of uninterrupted play. Students who go home for lunch at 12:55 would be required to return to school by 1:45.
The students would have two breaks during the day. Each break has a portion of time that is supervised for students to eat in their classrooms.
During the first nutrition break from 10:40-10:55, microwaves would not be used. Students that leave school for lunch would do so during the 12:55-1:50 break.
There would be no need to pack two separate lunches. Parents can simply divide the contents of what would normally be sent with their child into two fulfilling portions.
Some useful lunch guidelines Sandwiches can be cut in half and wrapped separately. Fruits, veggies, crackers and cheese cubes can be placed in separate bags and numbered for each nutritional break. Consider packing two nutritious drinks for each break. Involve your child in planning and preparing for his or her nutritional breaks.
More helpful hints If your child is responsible for packing his or her lunch, please see that he or she has included a balanced selection of healthy foods. For each break, pack a variety of healthy, nutritious foods from three of the four food groups from Canada’s Food Guide to Healthy Eating. You may also wish to balance lunch box snacks with homemade meals by inviting your child to join you at home during 12:55-1:50 break.
Pilot Arborg Early Middle Years School has had much success implementing a Balanced School Day for the 2009-10 school year.
AEMYS plan to continue with the Balanced School Day schedule for the 2010-11 school year. A proposal was made to the ESD Board of Trustees and it has been approved.
For REMS to move forward with a Balanced School Day schedule for the 2010-11 school year, it would have to be considered a pilot year, and a proposal to the ESD Board of Trustees would need to be approved.
Upon Board approval, a Balanced School Day schedule would occur at REMS during the 2010-11 school year.
During the 2010-2011 school year, staff, students, and parents would be asked to provide feedback in order to inform recommendations for the 2011-2012 school year and whether or not a Balanced School Day schedule would continue at REMS.